North Dakota, 2011

Flash Flooding and Heavy Rain in North Dakota, June 20, 2011

June 20, 2011 · NWS BIS · 3 events in 2 counties and zones

Continued redevelopment of thunderstorms over north central Stutsman County and central Foster County resulted in flash flooding. 22 inches was received from south central Foster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Continued redevelopment of thunderstorms over north central Stutsman County and central Foster County resulted in flash flooding. A measured heavy rain report of 4.22 inches was received from south central Foster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 2:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 20, 2:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT MON JUN 20 2011

.SHORT TERM...TODAY THROUGH TUESDAY AFTERNOON...

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CONTINUED
VERY GOOD CHANCES FOR SHOWERS AND SCATTERED THUNDERSTORMS THROUGH
TUESDAY. HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. MODELS ARE IN
DECENT AGREEMENT...BUT DID LEAN TOWARDS THE ECMWF FOR DETAILS.

CURRENTLY...SURFACE DEWPOINTS IN THE 50S TO LOWER 60S ARE
SUSTAINED OVER ND THANKS TO A CONTINUED SOUTHERLY MOIST FLOW. THE
BEST CHANCE FOR ORGANIZED CONVECTION AND WIDESPREAD SEVERE WEATHER
OVER THE NEXT 24 HOURS REMAINS WELL TO OUR SOUTH...OVER THE
CENTRAL PLAINS AND MIDWEST WHERE STRONG DIFFLUENT FLOW WILL BE
LOCATED TODAY...AND NEAR AN AREA OF DEEP LOW PRESSURE AND EAST
ALONG AND SOUTH OF ITS ASSOCIATED WARM FRONT. OVER THE NORTHERN
PLAINS...A SFC BOUNDARY NOW OVER WESTERN ND REMAINS STATIONARY
THROUGH TODAY...AND WILL BE THE FOCUS AREA FOR HEAVY
PRECIPITATION. AN EMBEDDED SHORT WAVE CONTINUES TO SLOWLY LIFT
NORTHWARD ACROSS THE STATE EARLY THIS MONDAY MORNING...WITH
PRECIPITATION GRADUALLY DIMINISHING FROM SOUTH TO NORTH. MODERATE
TO HEAVY SHOWERS AND ISOLD THUNDERSTORMS CONTINUE FAR NORTH
CENTRAL...AND WILL EXIT INTO SOUTH CENTRAL CANADA WITH THE SHORT
WAVE NOW THROUGH 12Z.

OPTED TO EXPAND THE FLOOD WATCH TO INCLUDE ADDITIONAL COUNTIES
NORTH CENTRAL BASED ON THE LATEST ECMWF AND HPC QPF FORECASTS.

FOR TODAY...SFC BOUNDARY REMAINS STRETCHED FROM CENTRAL SD NORTH-
NORTHWEST INTO SOUTHEASTERN SASKATCHEWAN. A STRONG S/WV IMPULSE
NOW ENTERING SOUTHERN SD WILL LIFT NORTH ACROSS THE NORTHERN
PLAINS TODAY AND TONIGHT. THIS WILL BE THE TRIGGER FOR ANOTHER
ROUND OF MODERATE TO HEAVY RAINFALL AS WELL AS SCATTERED
THUNDERSTORMS. AS MENTIONED ABOVE...THE MAIN FOCUS FOR THE HEAVIER
SHOWERS WILL BE ALONG THE TROUGH AXIS...ROUGHLY ALONG A LINE FROM
CENTRAL SIOUX COUNTY NORTH-NORTHWEST TO BURKE COUNTY AND 50 MILES
EAST AND WEST OF THIS LINE. FORECAST QPF (USING MAINLY HPC QPF
GUIDANCE) THROUGH 06Z WILL RANGE FROM HALF AN INCH TO AROUND ONE
INCH IN THIS AREA...WITH LOCALLY HIGHER AMOUNTS LIKELY.

FOR TONIGHT...DEEP LOW PRESSURE OVER THE CENTRAL PLAINS LIFTS
NORTHEAST INTO WESTERN IOWA BY 12Z TUESDAY. AS THIS OCCURS...THE
HEAVIER PRECIPITATION WILL SHIFT TO SOUTH CENTRAL AND SOUTHEASTERN
NORTH DAKOTA AS STRONG ISENTROPIC LIFT ON THE NORTH SIDE OF THE
LOW DEVELOPS NORTH. MODERATE TO POSSIBLE HEAVY RAINFALL CONTINUES
ACROSS PORTIONS OF WEST AND NORTH CENTRAL ND AS WELL AS THE SFC
TROUGH RETROGRADES BACK WEST.

THE UPPER LOW SLOWLY LIFTS INTO SOUTHERN MN THROUGH 00Z
WED...MAINTAINING MODERATE TO HEAVY PRECIP OVER THE EASTERN HALF
OF NORTH DAKOTA INTO TUESDAY AFTERNOON. FROM TONIGHT THROUGH 00Z
WED...OVER AN INCH OF QPF IS FORECAST OVER THE JAMES RIVER VALLEY
WITH LOCALLY HIGHER AMOUNTS LIKELY.

TEMPERATURES WILL BE BELOW SEASON AVERAGES WITH ABUNDANT
PRECIPITATION...CLOUD COVER...AND A COOL NORTH FLOW.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY NIGHT...

CLOSED UPPER LOW OVER NORTHERN IOWA AND SOUTHERN MINNESOTA TUESDAY
NIGHT WILL CONTINUE TO PLAGUE CENTRAL NORTH DAKOTA WITH RAIN
SHOWERS...THEN SLOWLY SHIFT INTO OUR EAST CENTRAL ZONES WEDNESDAY.
THE PRECIPITATION WILL WANE AND THEN END WEDNESDAY NIGHT. THEREAFTER
A TRANSITORY RIDGE OF HIGH PRESSURE TAKES CONTROL LATE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT WITH DRY WEATHER. FRIDAY THROUGH
SATURDAY... A SERIES OF SHORTWAVES GRADUALLY FLATTEN THE RIDGE AND
PROGRESS IT EAST. THIS RESULTS IN A RETURN CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA. BY SUNDAY THE
UPPER FLOW IS GENERALLY ZONAL HOWEVER THE GFS AND EC STILL HANG ONTO
A CHANCE FOR PRECIPITATION.

HIGH TEMPERATURES WILL RANGE FROM 65F TO 75F WEDNESDAY...THEN RISE
INTO THE 70S FOR THE REMAINDER OF THE LONG TERM. OVERNIGHT LOWS WILL
GENERALLY BE IN THE 50S.

&&

.AVIATION...

RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TODAY OVER
THE AERODROMES. EXPECT MVFR TO VFR CEILINGS AND VISIBILITIES OVER
THE NEXT 24HR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 AM CDT /6 AM MDT/ THIS MORNING THROUGH
TUESDAY EVENING FOR NDZ001>004-009>012-017>023-025-031>037-041-
042-045>048-050-051.

&&

SHORT TERM...NH
LONG TERM/AVIATION....KS
Hazardous weather outlook, Jun 20, 3:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
412 AM CDT MON JUN 20 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
412 AM CDT MON JUN 20 2011 /312 AM MDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT.
ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL BE LOW...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE. THIS MAY LEAD TO LOCALIZED
FLOODING...AND MAY CAUSE RAPID RISES IN AREA CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE TUESDAY. ALTHOUGH
THE THREAT FOR SEVERE WEATHER WILL BE LOW...LOCALLY HEAVY RAINFALL
WILL REMAIN POSSIBLE. STAY TUNED FOR FORECAST UPDATES.

CHANCES FOR THUNDERSTORMS ARE FORECAST AGAIN THURSDAY NIGHT
THROUGH THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR HEAVY RAINFALL
TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE
IN BISMARCK.

NH

In the hours before

Special weather statement, Jun 19, 11:44 PM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1244 AM CDT MON JUN 20 2011

NDZ037-200645-
STUTSMAN ND-
1244 AM CDT MON JUN 20 2011

...SPECIAL WEATHER STATEMENT FOR STUTSMAN COUNTY UNTIL 145 AM CDT...

AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
JAMESTOWN TO 18 MILES SOUTHEAST OF JAMESTOWN...AND MOVING NORTH AT 30
MPH.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS LIKELY WITH THESE STORMS. RAINFALL AMOUNTS UP
TO AN INCH IN THE NEXT HOUR ARE POSSIBLE FROM JAMESTOWN AND ELDRIDGE
NORTH AND WEST TO WOODWORTH AND BUCHANAN. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

HAMILTON

The radar

The Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Foster

When
June 20, 4:00 AM CST to 8:00 AM CST
Where
Foster County, 1.67 mi SW of Bordulac
Reported by
Mesonet
Coordinates
47.360, -98.990

A heavy rainfall report of 4.22 inches was received.

Flash Flood, Foster

When
June 20, 6:00 AM CST to 9:00 AM CST
Where
Foster County, 3.64 mi W of Melville to 9.2 mi ESE of Carrington
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
47.329, -99.108

Water was reported over the roads near Bordulac.

Flash Flood, Stutsman

When
June 20, 6:00 AM CST to 9:00 AM CST
Where
Stutsman County, 8.9 mi NW of Edmunds to 3.72 mi WSW of Pingree
Cause
Heavy Rain
Property damage
$10,000
Reported by
Mesonet
Coordinates
47.322, -99.127

Water was reported over the roads near Bordulac over Foster County. Heavy rain also fell over rural north central Stutsman County with flash flooding there as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313187, 313188, 313189.